Lips of patients with cheilitis appear dry and scaly and may have one or more fissures. Often the lips are painful, and there may or may not be associated edema and erythema.
Cheilitis is one of the more challenging oral problems to diagnose and treat. Many cases represent a factitial disorder related to lip-licking habits, and it can be difficult to convince patients that the vermilion zone of the lip should be dry (the "wet line" is the demarcation between the labial mucosa and vermilion zone).
Some cases of cheilitis are related to contact hypersensitivity reactions to compounds found in products that commonly come into contact with the vermilion zone of the lip, including cosmetics, lip balms, toothpastes, and sunscreens (oxybenzone [benzophenone-3]).
Other cases of cheilitis are due to candidal infection related to chronic lip-licking or to the use of petrolatum-based materials that are applied to the lips. The petrolatum seals in moisture, allowing the candidal organism to thrive in the moist keratin that results.
Retinoids (isotretinoin and acitretin) are also frequent causes for this problem. High doses of vitamin A, lithium, chemotherapeutic agents (busulfan and actinomycin), d-penicillamine, isoniazid, and phenothiazine have also been reported to cause cheilitis.
Cheilitis glandularis – Very rare condition that is characterized by prominent swelling with eversion of the lip. Sometimes purulent exudate can be expressed from the minor salivary gland orifices on the labial mucosa.
Drug Reaction Data
Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.
Chapped lips (cheilitis) are lips that appear dry, scaly, and may have one or more small cracks (fissures). Often, the lips are sensitive, and there may or may not be redness (erythema) and swelling (edema) present. Retinoids (isotretinoin and acitretin) are the most frequent drug-induced causes for chapped lips. Other drugs reported to have induced chapped lips include:
High doses of vitamin A
Chemotherapeutic agents (busulfan and actinomycin)
Other possible causes of chapped lips include high fevers as well as environmental conditions, such as cold weather, dehydration, and certain vitamin deficiencies.
Who’s At Risk
Chapped lips may be seen in people of all ages. However, lip-licking cheilitis is usually seen in 7-15 year olds and is typically seen as a scaling, pink band around the mouth.
Signs & Symptoms
Chapped lips involves scaling (with or without fissures) and mild to moderate swelling of the lips.
To treat chapped lips:
Talk to your doctor before discontinuing a medication.
If medications cannot be discontinued, apply petroleum jelly as often as needed.
Avoid lip licking because this will only worsen the condition.
Avoid "medicated" lip preparations because they increase the risk of developing an allergic reaction.
When to Seek Medical Care
See your primary care physician or dermatologist if you notice persistent scaling of the lips.
Lip-licking cheilitis is best treated with avoidance of the licking behavior. With drug-induced cheilitis, if it is not possible to avoid the offending drug (discuss with your doctor), frequent application of petroleum jelly may help ease lip pain and irritation.
Bolognia, Jean L., ed. Dermatology, pp.1090-1091. New York: Mosby, 2003.